Ok ladies.. When the going gets tough the tough get going! Get help to reduce the pain... A lot of this, is taken from a lady who has helped hundreds of us with PMR. But it is not all from her, so this is not quoting her. It seems to me that many of you are under the impression that, having taken steroids for a while you can taper the dose down to a low enough level to stop taking them altogether. This is what happens if you have to take steroids for asthma or a severe chest infection and for some other short-lived ailments.
In the case of PMR the steroids ARE NOT CURING THE INFLAMMATION ACTIVITY. They are reducing the inflammation to a level where you can function as near normal as possible. The fatigue aspect of the PMR does not change markedly and that remains something that is individual to you and will vary. There is no cure for PMR at present. You have to take this into consideration and decide whether you want to be an invalid until the PMR goes into remission on its own account or whether you will take steroids to make a reasonably normal life possible.
Many doctors will still tell you that PMR will "burn itself out" in a couple of years. This is not true. Some patients may have it for more than a couple of years and then it goes into remission. They may not need medication at this time, but it can return after a periods of months or years. Other people may find that they can get down to a low dose of steroids (5mg per day or less) but cannot go below a certain dose without the pain and stiffness returning.
Anyone who has been started on steroids to control the symptoms should try to get the dose down to the lowest possible level and as quickly as possible. However, this does NOT mean 15mg a day this week, 10mg a day next week, and so on until you stop taking it after a couple of months. What is meant is that you take 15mg or 20 mg a day (this is the recommended starting dose and if it is PMR you should show a good response within a few days) continue for perhaps a month or maybe more until the pain and stiffness is at a minimum. Then you can try reducing the daily dose. ( some people can only take 1 mg or .5 mg reductions).
In the UK the prednisolone tablets come as 5 and 2.5mg enteric-coated pills which cause fewer stomach problems but cannot be cut and 1mg plain white tablets which can be cut. In Canada it comes in 5 mg which can be cut to 2.5 and 1 mg which can be cut to .5 mg. This makes it possible to make combinations of pills to go down .5mg or 2.5mg in a reduction. If you reduce from 15 to 12.5 this represents a 17% drop in dose which is quite big but also quite possible at this level for most people , but for some it cannot be cut down that fast or by that dose without causing alot of pain. So if you are reducing 1 mg every few months, that still is getting you to the goal.
Once you have reached 10 mg per day you should aim for the drop to be as small as possible for various reasons. After a while your body has "forgotten" how to respond to the need for steroids and if the blood level falls below what is needed for all the body processes that it is involved in it won't automatically make some of its own and you suffer from the symptoms of "steroid withdrawal". This isn't addiction - it is just your body takes quite some time to relearn what it has to do and you have to look after it in the meantime.
To go down from 10mg you really should never reduce by more than 1 mg or .5 mg and make the transition from 10mg to 9 mg slowly. So maybe take 10 mg on Monday and Tuesday, 9 mg on Wednesday and 10 mg on Thursday and Friday, 9 mg on Saturday and Sunday. This should be done for at least a week or longer. If you feel good at that, try alternating the doses as 10mg on Mon/9mg on Tues/10 mg on Wed/9 mg on Thurs/10mg on Friday and so on. If that's still good, drop to taking 9mg a couple days in a row, then 10 mg for a day.. or drop right down to 9 mg. every day. Stay at that for a month or more until you make sure that you are still comfortable. You may have a bit of discomfort for a week or so which is due to the steroid dose change, but it will improve and should disappear in that time.
If you find the pain comes back and gets steadily worse over the next few weeks that is much more likely to be because the PMR is not being suppressed by the new dose. In this case go back to the dose that did work - you might not need to go back to 10mg every day, maybe on alternate days. But alot of times people need to go to a higher dose then before to get it under control, so it is best to do this slowly the first time.
Every time you try reducing the dose ..if the PMR pain returns - that is the dose at which you need to stick for some time before trying again to reduce. This may be 15 mg, 12 mg or 10 mg. It may be that you find that you are OK at 7mg a day, but 1 mg lower, you have pain and stiffness and cannot function. The best thing to do at this level is to accept it at 7 - (for a while at least) as this doses side-effects are minimal for most people. It is similar to the level your body produces anyway to make it function properly.
Some people think that one cause of PMR may be that the body is not making enough cortisol, the natural steroid, so the dose we need is just replacing it - like diabetics need insulin because their body doesn't make enough and the fact that PMR often starts after a stressful event or you get more symptoms in periods where you are being stressed in some way, either mentally or physically, would fit with this theory.
There is no merit in reducing the steroid dose to a level where the PMR symptoms return at a high level. If you are going to do that you might as well say from the start well, I'll just live with the pain. Taking a low dose of steroid just to say it's lower and I'm nearly able to stop altogether is pointless. You will have achieved nothing in the end.
Some people do not lose bone density whilst taking steroids. Some people lose bone density even though they have never taken steroids. Once you are at about 7-10 mg a day the loss of bone density is minimal providing you give your body a chance: take calcium and vitamin D supplements so the raw materials are there. Calcium should be taken in at least 2 separate doses, not within 2 to 3 hours of your steroid dose (they interfere with one another) and preferably one at night and with other food. Even a healthy young person loses a very very small amount of bone density overnight and taking some calcium just before bed helps this! So, steroids for breakfast, calcium for lunch and supper. Inactivity is the worst cause of losing bone density - so if you think about it, not taking steroids may well mean you can't do anything but sit in a chair and read a book - someone has mentioned in another thread that that is about all she can do now that she is at a very low dose of steroids. That too will make her lose bone density. So, are you any better off? No steroids but you can't function? Bone density can be monitored, it used to be called a dexa scan. But not everyone with osteoporosis breaks a leg anyway.
Each patient who is diagnosed with PMR has a choice to make: take steroids and live without unbearable pain, or don't take steroids and be an invalid and in pain most of the time. But don't allow a doctor to force you to take too low a dose to achieve relief or fall into the trap of believing it is virtuous not to take the medication that allows you to have a life, just because you might get osteoporosis. Doctors don't understand the pain as they've never had to suffer it. A rheumatoid arthritis sufferer with twisted hands and feet gets sympathy from most people..., the ones where there is no joint deformation yet, tend not to get that sympathy. And we with PMR look well, you can't see stiffness, pain in a joint and fatigue - and that fatigue isn't just being tired after a lot of work, it's there before you even get out of bed! It's still real!
However here it is as I was told. Once you reach 5mg, you are now going into a higher percentage drop. Work out the math (good for your brain). It becomes a long slow process (possible 1/2 mg reductions). And sometimes this can take up to a year to get down. If a ‘flare’ occurs go back up to the one previous, (ie) if on 4mg, go up 1mg,... if that does not work, go back up in one mg until you are comfortable and then try again. But be guided by your own GP or Consultant Rheumatologist as they know your own circumstances as everybody is different and may have other medical problems to control.
Remember PMR and/or GCA go when they want to and not when you want them too. Both have a mind of their own. Steroids do not cure, they give you a better quality of life. Even though they come with their side effects. Remember those side effects can be alleviated to some degree and the good news is that not everybody gets the side effects and I have not come across anyone who has had them all.
As I said in the first of the article...this advice is from several people. They are not Doctors and should not be relied on instead of your Doctor. Your Doctor knows your health and is the one person to work with to help with this disease. This is just good information for us to know and possibley follow with your Doctor.